Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 63, NWS Wilmington, NC

October 27, 2021

NWS Wilmington, NC issued this small craft advisory at Oct 27, 2021, 2:43 AM EDT. It took effect at Oct 28, 2021, 5:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2021, 2:43 AM EDT (06:43 UTC)
In effect from
Oct 28, 2021, 5:00 PM EDT
Expired
Oct 28, 2021, 10:25 PM EDT
In force
5 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

681 
WHUS72 KILM 270643
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
243 AM EDT Wed Oct 27 2021

AMZ254-256-272000-
/O.EXP.KILM.SC.Y.0062.000000T0000Z-211027T0700Z/
/O.NEW.KILM.SC.Y.0063.211028T2100Z-211030T0600Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
243 AM EDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 2 AM EDT
SATURDAY...

* WHAT...Southerly winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...From 5 PM Thursday to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-252-270745-
/O.EXP.KILM.SC.Y.0062.000000T0000Z-211027T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
243 AM EDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM EDT EARLY THIS
MORNING...

$$

9
7 follow-up statements
096 
WHUS72 KILM 271925
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
325 PM EDT Wed Oct 27 2021

AMZ250-252-280330-
/O.EXB.KILM.SC.Y.0063.211028T2100Z-211030T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
325 PM EDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 6 AM EDT
SATURDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...From 5 PM Thursday to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ254-256-280330-
/O.EXT.KILM.SC.Y.0063.211028T2100Z-211030T1000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THURSDAY TO 6 AM
EDT SATURDAY...

* WHAT...Southerly winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...From 5 PM Thursday to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
313 
WHUS72 KILM 271940
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
340 PM EDT Wed Oct 27 2021

AMZ250-252-254-256-280415-
/O.CON.KILM.SC.Y.0063.211028T2100Z-211030T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
340 PM EDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THURSDAY TO
6 AM EDT SATURDAY...

* WHAT...Southerly winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...From 5 PM Thursday to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
431 
WHUS72 KILM 280246
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1046 PM EDT Wed Oct 27 2021

AMZ250-252-254-256-281200-
/O.CON.KILM.SC.Y.0063.211028T2100Z-211030T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1046 PM EDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THURSDAY TO
6 AM EDT SATURDAY...

* WHAT...Southerly winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...From 5 PM Thursday to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
525 
WHUS72 KILM 281004
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
604 AM EDT Thu Oct 28 2021

AMZ250-252-254-256-282000-
/O.CON.KILM.SC.Y.0063.211028T2100Z-211030T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
604 AM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 6 AM EDT SATURDAY...

* WHAT...SE winds 15 to 25 kt with gusts up to 35 kt and seas 4 to
  7 ft expected. Winds becoming SW Friday.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 5 PM this afternoon to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
002 
WHUS72 KILM 281918
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
318 PM EDT Thu Oct 28 2021

AMZ250-252-254-256-290800-
/O.CON.KILM.SC.Y.0063.211028T2100Z-211030T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
318 PM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

* WHAT...SE winds 15 to 25 kt with gusts up to 35 kt and seas 4 
  to 7 ft expected. Winds becoming SW Friday.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 5 PM this afternoon to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
405 
WHUS72 KILM 290018
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
818 PM EDT Thu Oct 28 2021

AMZ250-252-254-256-291000-
/O.CON.KILM.SC.Y.0063.000000T0000Z-211030T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
818 PM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

* WHAT...SE winds 15 to 25 kt with gusts up to 35 kt and seas 4 
  to 7 ft expected. Winds becoming SW Friday.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Through 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
667 
WHUS72 KILM 290225
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1025 PM EDT Thu Oct 28 2021

AMZ250-252-254-256-291000-
/O.UPG.KILM.SC.Y.0063.000000T0000Z-211030T1000Z/
/O.NEW.KILM.GL.W.0006.211029T0225Z-211029T0800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1025 PM EDT Thu Oct 28 2021

...GALE WARNING IN EFFECT UNTIL 4 AM EDT FRIDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 40 kt and seas 4
  to 8 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 4 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Oct 27, 12:35 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 27, 12:35 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1235 AM EDT Wed Oct 27 2021

.SYNOPSIS...
High pressure will maintain dry weather through Thursday
morning. A strong area of low pressure will approach from the
west Thursday afternoon, bringing wind, rain, and possible
thunderstorms through Thursday night. Dry and cool weather is
expected Friday into early next week.

&&

.UPDATE...
No significant changes needed for evening update with high
pressure building in and winds gradually decreasing.

&&

.NEAR TERM /THROUGH THURSDAY/...
A bit on the breezy side this afternoon but wind will be abating
tonight as the rapidly deepening low offshore pummels the New
England coast. Light winds on Wednesday will remain out of the NW
and expect full sunshine as not only will PW values be a mere 0.6"
but forecast soundings show a near isothermal layer atop the 3800ft
mixed layer all the way up to 12kft. Afternoon highs will be right
around 70 area-wide. After some slightly cool lows in the low to mid
40s tonight Wednesday night will be more seasonable cool as some
high level clouds advect in.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A cutoff low surges southward to just north of ArkLaMiss, before
heading eastward through the Tennessee Valley by Friday, attaining a
slight negative tilt. A warm front surges northward from the Gulf,
leaving the Carolinas firmly in the warm sector by Thursday
afternoon. A cold front quickly follows the warm front, providing
sufficient lift at the surface, especially given the warm buoyant
air. Jet stream underneath the cutoff low really digs into the lower
levels, providing some of the most robust shear we've seen in
awhile. Most guidance still shows 0-6km bulk shear at 50-60kts, with
0-1km SRH lingering near or above 300m2/s2. Once again, instability
appears to be the limiting factor, with the majority of the CAPE
maximums located offshore. However, I'm seeing several instances
where there's a gradient of severe parameters between land and sea,
which is not unusual for this area. Gradients like that tend to
create a problem for spawning severe weather. Regardless, SPC
outlooks continue to put virtually the entire area in a Slight Risk
(threat level 2/5) for severe weather, with only the western
portions of Florence, Darlington, and Marlboro Counties in a
Marginal Risk (threat level 1/5). Timing is generally late Thursday
afternoon into late Thursday night.

Over the last few runs, the NAM12 has brought the convective line
later, generally pre-sunrise Friday morning. The NAM12 carries much
stronger severe parameters, including more instability, but this
looks to be a clear outlier. Guidance continues to show lots of
cloud cover, which may inhibit what we receive.

Highs Thursday in the low-to-mid 70s. Lows that night generally dip
down into the mid-to-upper 50s.

Friday, expecting a drying trend as the cutoff starts lifting to the
northeast. Still can't rule out a slight chance of a shower, though
most areas should stay dry. High temperatures remain similar to
Thursday, under breezy conditions. Lows Friday night noticeably
cooler, bottoming out near 50.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Lingering moisture around the low could bring a couple light, spotty
showers Saturday, but think most everybody stays dry again. Towards
the end of the weekend and into early next week, zonal flow
dominates aloft, while a surface high settles into the mid-Atlantic
states. Temperatures linger near or just below normal for late
October/early November.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR will continue with only some high thin cirrus. Northerly
winds will diminish to less than 10 knots this morning.

Extended Outlook...Low clouds, showers, and low level wind
shear conditions will develop Thursday afternoon and evening as
strong low pressure approaches from the west.

&&

.MARINE...
Through Wednesday Night...Gusty winds abating more slowly over the
marine environment as compared to over land tonight. SCA to continue
through about 3 AM...with a few hours of buffer possibly needed
should the evening shift deem necessary. A more pronounced abating
trend will be noted on Wednesday as high pressure manages to build
in from the NW. Seas too will spend much of the period abating in
the relaxing wind field. Any swell energy from the New England storm
appears to have trouble getting south of the Outer Banks due to
their trajectory.

Thursday through Sunday...Light northeasterly winds quickly
transition to SSW winds at 20kts by Thursday evening, as the surface
is influenced by the effects of the low-level jet stream. Likely to
see gusts exceed 25kts, which will bring a Small Craft Advisory to
the waters through Friday night or Saturday. Winds become more
westerly by Saturday, still on the breezy side, with 10-15kt
sustained speeds and 20kt gusts. WNW flow becomes more of the theme
by Sunday, around 10kts. Seas 1-2ft rapidly shoot up to 3-5ft waves
at the coast, with 6-7ft waves away from shore by Thursday night
into Friday morning. Seas decrease slightly by Saturday, with 2-4ft
seas at the coast and 5-6 seas out 20nm from shore. A more
significant decrease is expected by Sunday, lowering to 1-3ft seas
by Sunday evening.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 AM EDT early this morning for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...
NEAR TERM...MBB
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...TRA
MARINE...MBB/IGB
Hazardous weather outlook, Oct 26, 3:24 PM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 PM EDT Tue Oct 26 2021

NCZ106-108-110-SCZ054-056-271930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
324 PM EDT Tue Oct 26 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk of rip currents at the beaches will increase Thursday
through the weekend.

Strong to severe thunderstorms are possible Thursday or Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
271930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
324 PM EDT Tue Oct 26 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible Thursday or Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-271930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 PM EDT Tue Oct 26 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Small Craft Advisory conditions are likely Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.